North Dakota, 2017

Tornadoes and Hail in North Dakota, June 9, 2017

June 9, 2017 · NWS FGF · 54 events in 11 counties and zones

During the day of June 9th, temperatures over eastern North Dakota and the northwest quarter of Minnesota topped out in the upper 70s along the Canadian border to lower 90s along the North Dakota/South Dakota border. Mid level temperatures were very warm over the central Dakotas, helping to suppress convective development until early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.6 million
Crop damage
$6.1 million
Events
54

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

During the day of June 9th, temperatures over eastern North Dakota and the northwest quarter of Minnesota topped out in the upper 70s along the Canadian border to lower 90s along the North Dakota/South Dakota border. Mid level temperatures were very warm over the central Dakotas, helping to suppress convective development until early evening. By that point, thunderstorms broke out over southern Manitoba down through central North Dakota, mainly along a cold front. These storms tracked east-southeast, mainly covering the Devils Lake region, down through the central Red River Valley, and into the Mahnomen to Hubbard county corridor. A mix of tornadoes, hail, and strong winds were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 9, 2:21 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Jun 9, 2:21 PM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
321 PM CDT Fri Jun 9 2017

.SHORT TERM...(This evening through Saturday)
Issued at 321 PM CDT Fri Jun 9 2017

Severe thunderstorm chances tonight will be the main challenge
for the period.

Water vapor loop shows upper ridging into the Northern Plains,
starting to transition over to southwesterly flow aloft as a large
trough digs into the Pacific Northwest. Main shortwave with the
upper trough is lifting north into Canada, but sat loops show
signs of another weaker shortwave lifting northeastward from WY.
Surface low pressure is centered over western ND, with some
cumulus starting to get going on the east side of it along the
Missouri Valley. So far the SPC mesoanalysis page shows surface
and mixed layer instability to still be well capped, with some
elevated showers and storms moving across our northern counties
and southern Canada. Think the cap will start to dissipate in the
next few hours, and CAMs show some stronger storms developing
across north central ND near the Canadian border around the 23 to
00Z time frame. Still some variation as to how far south these
storms build, but with the strong cap think that most of the early
activity will be along and north of highway 2. Deep layer bulk
shear is around 40-50 kts, and with winds backing in the lower
levels some supercells will be possible with the first round of
convection. The SPC storm scale ensemble of opportunity has some
20-30 percent probabilities of over 100 m2/s2 updraft helicity, so
think rotating storms are probable. Dew point depressions are
rather high and LCL heights will not be super favorable for
tornadoes, but they cannot be completely ruled out and very large
hail will be possible.

After that first round moves east during the late evening, many of the
high resolution models bring a second round in from the west after
midnight with the cold front. Some of the models have pretty
strong cells arriving during the 08Z to 13Z time frame early
tomorrow morning, and there will still be around 2500 J/kg of MU
CAPE along with 40 to 50 kts of deep layer bulk shear. So a second
round of severe is possible late tonight into early morning. There
is still a lot of uncertainty as to where exactly the second round
will track, but highest shear and instability values are mostly
north of the I-94 corridor.

Tomorrow, after the second round of convection blows through there
will be a few lingering showers or storms mainly across the
north, but otherwise a bit more cool and quiet on the backside of
the surface trough axis. Temps will be knocked back a few degrees
but will still be fairly warm in the 80s to low 90s except in the
far north where more clouds and precip will be hanging around.

.LONG TERM...(Saturday night through Friday)
Issued at 321 PM CDT Fri Jun 9 2017

Sunday and Monday...Southwesterly flow aloft will keep things
fairly active across the region, but models are in pretty good
agreement on the next shortwave remaining mostly to our south over
SD into central MN. The southern counties could see some storms
from this shortwave late Saturday night into Sunday, but the best
instability will be well to our south. Will continue to keep high
chance POPs going but will leave out any mention of severe. Sunday
night should remain fairly quiet but another shortwave approaching
from the southwest late Monday could bring some precip over our
far south by late afternoon. Temperatures for the end of the
weekend and early next week will be near to slightly above
seasonal averages.

Tuesday through Friday...The active pattern will continue for at
least the first half of the upcoming week. Tue will feature an
upper low lurking over the Northern Rockies with the northern
plains in southwest flow sandwiched between this low and an upper
midwest ridge. At the surface, strong low pressure complex will
likely move right through the forecast area during the day Tue
with a warm and cold frontal boundary providing opportunities for
convective activity. Wed would feature more of a cold pool setup
as stacked system heads toward western Ontario. Thu and Fri have
the best chance for dry weather for most if not all of this time
frame.

The above average temperatures will continue on Tue and Wed before
dropping back into the more average 70s on Thu/Fri.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1239 PM CDT Fri Jun 9 2017

All sites should remain VFR throughout the period with a couple of
rounds of convection coming through. The first round will impact
the northern forecast area this evening, so have VCTS at KDVL,
KGFK, and KTVF. A second round coming in after midnight tonight is
less certain on placement, so will keep mention of the later
convection out of the TAFs for now. Have some LLWS at KFAR and
KBJI later tonight as southerly low level jet kicks in, but will
keep out of the more northern and western TAF sites as they will
be more impacted by convection. Winds will decrease a bit this
evening (other than near convection), but then shift to the west
and northwest by the end of the period.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...JR
LONG TERM...JR/WJB
AVIATION...JR
Hazardous weather outlook, Jun 9, 11:25 AM CST, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1225 PM CDT Fri Jun 9 2017

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-101300-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
1225 PM CDT Fri Jun 9 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Two rounds of severe storms are possible. The first round will be
this evening with scattered severe storms along and north of
highway 2. Significant hail greater than 2 inches is the main
threat, along with damaging wind up to 75 mph, an isolated
tornado, and excessive rainfall.

Round 2 is less certain, but confidence is increasing for activity
to move into eastern North Dakota sometime after 4am. The risk
area for this round is anywhere along and north of Interstate 94.
The main threat will be damaging winds, potentially greater than
75 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periods of thunderstorms are possible throughout this period. The
best chance for widespread convective activity and severe storms
is Monday night into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected this evening, and potentially again
during the early Saturday morning hours.

The radar

The Minot AFB radar (KMBX), 158 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 22 hail, 9 tornado, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Cavalier

When
June 9, 4:45 PM CST
Where
Cavalier County, 2.28 mi NW of Sarles Weston Arpt
Reported by
Law Enforcement
Coordinates
49.000, -98.920

A funnel cloud was observed just east of the Sarles Port of Entry, along the Canadian border.

Thunderstorm Wind, Cavalier

When
June 9, 4:46 PM CST
Where
Cavalier County, 3.25 mi ENE of Sarles Weston Arpt
Measured
80 kt (92 mph) measured gust
Property damage
$100,000
Crop damage
$500,000
Reported by
Mesonet
Coordinates
48.990, -98.810

The wind gust was measured by a sensor along the Canadian border. Nearby corn and small grain fields were stripped of their leaves by wind driven hail. Evergreen and poplar trees were uprooted and steel grain bins were damaged in various farmsteads across Byron Township.

Hail, Benson

When
June 9, 5:01 PM CST
Where
Benson County, 2.77 mi W of Esmond
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.030, -99.830

Tornado, Cavalier

When
June 9, 5:09 PM CST to 5:12 PM CST
Where
Cavalier County, 1.14 mi NE of Wales to 3.5 mi ESE of Wales
Rating
EF0
Path length
2 mi
Path width
200 yd
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
48.910, -98.560

A tornado engulfed in downburst winds and hail tracked near Wales, snapping numerous tree limbs in shelterbelts along its path. Nearby fields were stripped of crops by wind driven hail. Peak winds were estimated at 85 mph.

Hail, Benson

When
June 9, 5:10 PM CST
Where
Benson County, 0.69 mi S of Baker
Measured
1 in hail
Reported by
Public
Coordinates
48.160, -99.650

Thunderstorm Wind, Cavalier

When
June 9, 5:20 PM CST
Where
Cavalier County, 1.95 mi ENE of Dresden
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.830, -98.440

Numerous 4 to 8 inch diameter tree branches were blown down at a farmstead.

Tornado, Cavalier

When
June 9, 5:27 PM CST to 5:29 PM CST
Where
Cavalier County, 4.15 mi N of Langdon to 3.84 mi NNE of Langdon
Rating
EF1
Path length
1.29 mi
Path width
600 yd
Property damage
$100,000
Crop damage
$5,000
Reported by
NWS Storm Survey
Coordinates
48.810, -98.370

A weak tornado blew the doors off a seed company elevator and spread door and roof panels around the grounds in a circular pattern. Further downstream, the tornado snapped 6 power poles along 96th avenue northeast, a quarter mile east of highway 1. Peak winds were estimated at 105 mph.

Thunderstorm Wind, Cavalier

When
June 9, 5:37 PM CST
Where
Cavalier County, 1.14 mi NE of Langdon
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
48.760, -98.350

The wind gust was measured by a NDAWN mesonet sensor east of town.

Tornado, Cavalier

When
June 9, 5:45 PM CST to 6:11 PM CST
Where
Cavalier County, 6.48 mi NNE of Easby to 5.73 mi E of Milton
Rating
EF2
Path length
18 mi
Path width
800 yd
Property damage
$1.5 million
Crop damage
$2.0 million
Reported by
NWS Storm Survey
Coordinates
48.810, -98.210

This tornado was partially engulfed in downburst winds and hail along its nearly 20 mile path. Large wooden power poles were snapped, roofing was stripped off of homes, steel pole sheds were totally dismantled, numerous steel grain bins were crushed, and large metal segments were carried for a mile or more downwind. Bean and grain fields were completely stripped. Peak winds were estimated at 120 mph.

Hail, Cavalier

When
June 9, 5:52 PM CST
Where
Cavalier County, 1.14 mi NW of Olga
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.810, -98.050

Thunderstorm Wind, Cavalier

When
June 9, 6:00 PM CST
Where
Cavalier County, 4.22 mi NE of Milton
Measured
80 kt (92 mph) estimated gust
Property damage
$500,000
Crop damage
$3.0 million
Reported by
NWS Storm Survey
Coordinates
48.670, -97.980

Large portions of Alma and East Alma townships were stripped of small grain and bean crops by extreme downburst winds and wind driven hail.

Hail, Pembina

When
June 9, 6:02 PM CST
Where
Pembina County, 0.46 mi W of Concrete
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.750, -97.930

Tornado, Benson

When
June 9, 6:08 PM CST to 6:20 PM CST
Where
Benson County, 5.57 mi SSW of Knox to 2 mi WNW of Harlow
Rating
EF2
Path length
8 mi
Path width
600 yd
Property damage
$200,000
Crop damage
$10,000
Reported by
NWS Storm Survey
Coordinates
48.260, -99.740

This tornado and corresponding rear flank downdraft wind produced widespread dust, which greatly reduced the visibility. Numerous ash, poplar, cottonwood, and evergreen trees were snapped or uprooted in shelterbelts and groves along its path. Peak winds of 119 mph were measured by a mobile system.

Thunderstorm Wind, Cavalier

When
June 9, 6:09 PM CST
Where
Cavalier County, 0.46 mi E of Milton
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
48.630, -98.040

Granite slabs at the veteran's memorial were blown over and shattered by the strong winds.

Thunderstorm Wind, Pembina

When
June 9, 6:10 PM CST
Where
Pembina County, 0.46 mi W of Mountain
Measured
78 kt (90 mph) estimated gust
Property damage
$500,000
Crop damage
$100,000
Reported by
Emergency Manager
Coordinates
48.680, -97.860

Numerous large tree branches and limbs were broken down or snapped across much of Thingvalla Township. Sheet metal roofing and shingles were blown off buildings in various locations.

Tornado, Pembina

When
June 9, 6:12 PM CST to 6:14 PM CST
Where
Pembina County, 1.37 mi E of Mountain to 3 mi E of Mountain
Rating
EF1
Path length
1 mi
Path width
200 yd
Property damage
$200,000
Crop damage
$100,000
Reported by
NWS Storm Survey
Coordinates
48.680, -97.820

This tornado snapped trees in shelterbelts and demolished a pole shed at a farmstead. In addition, shingles and roofing materials were peeled from various buildings and a television antenna was bent over. Debris was spread downstream and over a wide arc to the north and northwest by the east-southeast moving storm. Peak winds were estimated at 110 mph.

Thunderstorm Wind, Benson

When
June 9, 6:19 PM CST
Where
Benson County, 2.85 mi WNW of Harlow
Measured
103 kt (119 mph) measured gust
Reported by
Storm Chaser
Coordinates
48.180, -99.580

The gust was measured by mobile mesonet equipment.

Thunderstorm Wind, Benson

When
June 9, 6:20 PM CST
Where
Benson County, 3.45 mi NE of Baker
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
48.200, -99.590

A large pine tree was blown down.

Hail, Benson

When
June 9, 6:24 PM CST
Where
Benson County, 3.45 mi NW of Harlow
Measured
1.25 in hail
Reported by
Public
Coordinates
48.200, -99.580

Thunderstorm Wind, Pembina

When
June 9, 6:24 PM CST
Where
Pembina County, 3.48 mi ENE of Gardar
Measured
79 kt (91 mph) measured gust
Reported by
Mesonet
Coordinates
48.600, -97.800

The wind gust was measured by a personal weather station.

Tornado, Benson

When
June 9, 6:34 PM CST to 6:37 PM CST
Where
Benson County, 2.76 mi S of Brinsmade to 4 mi NNW of Minnewaukan
Rating
EF0
Path length
2.05 mi
Path width
200 yd
Reported by
Storm Chaser
Coordinates
48.140, -99.320

This tornado tracked largely over open country for about 2 miles, causing no significant damage. The ground swirl of the tornado was videoed by storm chasers near the west bay of Devils Lake, though very dusty conditions made visual detection difficult. Peak winds were estimated at 80 mph.

Hail, Benson

When
June 9, 6:35 PM CST
Where
Benson County, 0.83 mi NNE of Leeds
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
48.290, -99.420

Hail, Benson

When
June 9, 6:35 PM CST
Where
Benson County, 1.54 mi WNW of Leeds
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
48.290, -99.460

Pea to nickel sized hail covered the ground. A wall cloud was also visible to the south from this location around 730 pm CDT.

Thunderstorm Wind, Pembina

When
June 9, 6:40 PM CST
Where
Pembina County, 1.95 mi WSW of St Thomas
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
48.610, -97.490

The wind gust was measured at an NDAWN station.

Thunderstorm Wind, Pembina

When
June 9, 6:45 PM CST
Where
Pembina County, 0.69 mi S of St Thomas
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.610, -97.450

The strong winds were accompanied by very heavy rain and dime to nickel sized hail.

Hail, Pembina

When
June 9, 6:50 PM CST
Where
Pembina County, 0.69 mi S of St Thomas
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
48.610, -97.450

Hail, Ramsey

When
June 9, 6:50 PM CST
Where
Ramsey County, 3.1 mi SW of Penn
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.190, -99.130

Thunderstorm Wind, Walsh

When
June 9, 6:52 PM CST
Where
Walsh County, 2.39 mi ESE of Nash
Measured
61 kt (70 mph) estimated gust
Property damage
$200,000
Crop damage
$400,000
Reported by
NWS Storm Survey
Coordinates
48.460, -97.470

Extensive tree damage extended from eastern Farmington into Martin township. Numerous large poplar, ash, and cottonwoods were snapped in field and farm shelterbelts.

Thunderstorm Wind, Walsh

When
June 9, 7:00 PM CST
Where
Walsh County, 2.3 mi SW of Cashel
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
48.460, -97.340

The wind gust was measured by a Davis personal weather station.

Thunderstorm Wind, Walsh

When
June 9, 7:10 PM CST
Where
Walsh County, 2.77 mi NE of Oakwood
Measured
83 kt (96 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
48.460, -97.240

Numerous large poplar, ash, and cottonwood trees were snapped or blown down in shelterbelts and farmsteads across St. Andrews and northern Acton townships. Peak winds were estimated from 85 to 95 mph over a several mile wide path.

Hail, Ramsey

When
June 9, 7:13 PM CST
Where
Ramsey County, 1.15 mi NW of Devils Lake
Measured
0.75 in hail
Reported by
State Official
Coordinates
48.110, -98.870

Tornado, Ramsey

When
June 9, 7:27 PM CST
Where
Ramsey County, 1.15 mi NW of Keith
Rating
EF0
Path length
0.1 mi
Path width
25 yd
Reported by
State Official
Coordinates
48.110, -98.770

A brief touchdown was noted by an observer near Vining Oil, looking to the north.

Thunderstorm Wind, Ramsey

When
June 9, 7:28 PM CST
Where
Ramsey County, 1.66 mi SSW of Devils Lake
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
48.080, -98.870

The wind gust was measured by a ND DOT RWIS station.

Tornado, Eddy

When
June 9, 7:29 PM CST to 7:33 PM CST
Where
Eddy County, 11.56 mi WSW of Hamar to 8.2 mi SW of Hamar
Rating
EF0
Path length
3 mi
Path width
150 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
47.760, -98.760

This weak tornado crossed the southern end of Lake Washington, where a condensation plume was observed. Large branches were broken off of trees on either side of the lake, otherwise no significant damage was noted. Peak winds were estimated at 85 mph.

Thunderstorm Wind, Ramsey

When
June 9, 7:31 PM CST
Where
Ramsey County, 0.46 mi E of Crary
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
48.070, -98.620

The wind gust was measured by the Crary NDAWN station.

Hail, Eddy

When
June 9, 7:35 PM CST
Where
Eddy County, 2.92 mi SSW of Hamar
Measured
1.5 in hail
Reported by
Public
Coordinates
47.810, -98.570

Hail, Nelson

When
June 9, 7:40 PM CST
Where
Nelson County, 8.55 mi WNW of Pelto
Measured
1.75 in hail
Reported by
Public
Coordinates
48.180, -98.400

Quarter to golf ball sized hail fell.

Hail, Nelson

When
June 9, 7:40 PM CST
Where
Nelson County, 2.31 mi NW of Tolna
Measured
1 in hail
Reported by
Public
Coordinates
47.850, -98.470

Dime to quarter sized hail covered the ground.

Thunderstorm Wind, Benson

When
June 9, 7:50 PM CST
Where
Benson County, 0.69 mi N of Tokio
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
47.930, -98.800

A large tree was uprooted and numerous tree branches were blown down.

Tornado, Griggs

When
June 9, 8:32 PM CST to 8:33 PM CST
Where
Griggs County, 1.67 mi SW of Walum
Rating
EF0
Path length
0.1 mi
Path width
75 yd
Reported by
Trained Spotter
Coordinates
47.250, -98.220

A brief touchdown was reported southwest of Walum, by spotters northeast of Wimbledon and north of Dazey. A persistent wall cloud structure with funnel-like appendage was viewed for several minutes as it passed along the Barnes and Griggs county line. Though a brief dust swirl was detected, no significant damage was apparent. Peak winds were estimated at 70 mph.

Hail, Griggs

When
June 9, 8:34 PM CST to 8:49 PM CST
Where
Griggs County, 0.69 mi S of Cooperstown
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
47.440, -98.120

Hail, Griggs

When
June 9, 8:35 PM CST
Where
Griggs County, 0.83 mi SW of Hannaford
Measured
1.75 in hail
Reported by
Public
Coordinates
47.310, -98.190

Thunderstorm Wind, Barnes

When
June 9, 8:39 PM CST
Where
Barnes County, 1.38 mi N of Dazey
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.200, -98.200

Blowing dust was also reported in the thunderstorm outflow.

Hail, Griggs

When
June 9, 8:40 PM CST
Where
Griggs County, 1.97 mi SE of Hannaford
Measured
1 in hail
Reported by
Public
Coordinates
47.300, -98.150

Thunderstorm Wind, Steele

When
June 9, 8:54 PM CST
Where
Steele County, 5.59 mi NNE of Luverne
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.320, -97.890

A few 8 to 10 inch diameter ash trees were snapped at varying levels, from ground level to about 8 feet up.

Hail, Steele

When
June 9, 9:00 PM CST
Where
Steele County, 3.58 mi SSW of Blabon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.350, -97.820

Hail, Barnes

When
June 9, 9:05 PM CST
Where
Barnes County, 6.98 mi NW of Hastings
Measured
1.5 in hail
Reported by
Public
Coordinates
46.760, -98.190

Thunderstorm Wind, Steele

When
June 9, 9:10 PM CST
Where
Steele County, 3.62 mi SW of Hope
Measured
80 kt (92 mph) estimated gust
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
47.280, -97.780

A steel grain bin was blown off its foundation and tumbled for a quarter of a mile.

Thunderstorm Wind, Steele

When
June 9, 9:15 PM CST
Where
Steele County, 2.8 mi NW of Colgate
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
47.280, -97.720

A chicken coop was destroyed and two large evergreens were blown down.

Thunderstorm Wind, Barnes

When
June 9, 9:15 PM CST
Where
Barnes County, 0.94 mi E of Koldok
Measured
65 kt (75 mph) estimated gust
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
46.930, -97.800

Multiple vehicles were blown off Interstate 94, which briefly closed.

Hail, Barnes

When
June 9, 9:35 PM CST
Where
Barnes County, 2.07 mi N of Kathryn
Measured
1.25 in hail
Reported by
Public
Coordinates
46.760, -97.770

Quarter to half dollar sized hail fell along with very heavy rain.

Hail, Cass

When
June 9, 9:48 PM CST to 9:53 PM CST
Where
Cass County, 3.58 mi NNE of Elizabeth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.780, -97.630

Dime to quarter sized hail fell.

Hail, Cass

When
June 9, 10:10 PM CST
Where
Cass County, 1.17 mi SW of Gardner
Measured
1 in hail
Reported by
Public
Coordinates
47.140, -96.990

Hail, Cass

When
June 9, 10:37 PM CST
Where
Cass County, 0.69 mi N of Cotter
Measured
0.75 in hail
Reported by
Public
Coordinates
46.860, -96.850

Brief pea to dime sized hail fell.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2017Every state in 2017This day in weather historyThe tornado archive for North Dakota, 2017Warnings in North Dakota, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696664, 696667, 696668, 696672, 696673, 696674, 696678, 696680, 696848, 696849, 696850, 696851, 696852, 697526, 696853, 697525, 696854, 696855, 696856, 696857, 696858, 696859, 696860, 696861, 696862, 696863, 696864, 696865, 696866, 696867, 696868, 696869, 696870, 696871, 696872, 696873, 696874, 696875, 696876, 696881, and more.